Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 49, NWS Wichita, KS

July 17, 2021Kingman County, Reno County, Sedgwick County, Kansas

NWS Wichita, KS issued this areal flood warning at Jul 17, 2021, 9:11 AM CDT for Kingman County, Reno County, Sedgwick County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2021, 9:11 AM CDT (14:11 UTC)
Expired
Jul 17, 2021, 1:09 PM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Kingman County, KS, Reno County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 34 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 11:30 AM CDTHEAVY RAIN 2.93Kingman, KSRAINFALL AMOUNT FROM 730AM TO 11 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
1918 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-95 m²/s²
0-3 km storm-relative helicity
-75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WGUS43 KICT 171411
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
911 AM CDT Sat Jul 17 2021

KSC095-155-173-172015-
/O.NEW.KICT.FA.W.0049.210717T1411Z-210717T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kingman KS-Reno KS-Sedgwick KS-
911 AM CDT Sat Jul 17 2021

The National Weather Service in Wichita has issued a

* Flood Warning for...
  Kingman County in south central Kansas...
  Southern Reno County in south central Kansas...
  Southwestern Sedgwick County in south central Kansas...

* Until 315 PM CDT Saturday.

* At 911 AM CDT, trained weather spotters reported heavy rain in the 
  warned area due to thunderstorms. Flooding is already occurring. 
  Between 1 and 3 inches of rain have fallen.

* Some locations that will experience flooding include...
  Kingman, Cheney, Garden Plain, Pretty Prairie, Norwich, Arlington, 
  Cunningham, Turon, Sylvia, Viola, Plevna, Abbyville, Nashville, 
  Murdock, Waterloo, Willowdale, Zenda, Spivey, Cleveland and 
  Langdon.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3810 9846 3782 9775 3780 9772 3773 9768
      3748 9756 3748 9757 3748 9758 3748 9760
      3748 9761 3748 9762 3748 9763 3747 9763
      3748 9781 3742 9781 3741 9781 3740 9781
      3739 9781 3739 9846

$$

Hayes
1 follow-up statement
734 
WGUS83 KICT 171809
FLSICT

Flood Statement
National Weather Service Wichita KS
109 PM CDT Sat Jul 17 2021

KSC095-155-173-171819-
/O.CAN.KICT.FA.W.0049.000000T0000Z-210717T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kingman KS-Reno KS-Sedgwick KS-
109 PM CDT Sat Jul 17 2021

...FLOOD WARNING IS CANCELLED FOR KINGMAN, SOUTHERN RENO AND 
SOUTHWESTERN SEDGWICK COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3810 9846 3782 9775 3780 9772 3773 9768
      3748 9756 3748 9757 3748 9758 3748 9760
      3748 9761 3748 9762 3748 9763 3747 9763
      3748 9781 3742 9781 3741 9781 3740 9781
      3739 9781 3739 9846

$$

Salazar

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Jul 17, 6:39 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 17, 6:39 AM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
639 AM CDT Sat Jul 17 2021

.SHORT TERM...(Today through Monday night)
Issued at 335 AM CDT Sat Jul 17 2021

Forecast concerns focus around thunderstorms and heavy rain
potential through the weekend.

Challenging forecast through about Monday, with periodic chances for
thunderstorms. Rich/deep atmospheric moisture remains in place
across the region. Coupled with good diurnal heating, this makes for
a weakly to uncapped airmass, making it very easy to initiate
thunderstorm development.

Early morning observational analysis indicates thunderstorms
festering across portions of south-central and southeast Kansas,
within a zone of low-level warm advection and moisture transport
just north of a stalled frontal zone. The primary concern with this
activity is locally intense rainfall rates and associated potential
flooding issues, although could see isolated occurrences of
marginally severe hail and severe wet microburst winds. Thinking
this activity will fester much of the night, although should
gradually attempt to dissipate this morning as the low-level jet
veers and weakens. Due to heavy rainfall the past few days, went
ahead and hoisted a short-fuse flood watch across southeast Kansas
through 1 PM today. If storms are ongoing and/or more storm
development is expected, the day shift forecaster may need to extend
this flood watch in time.

Meanwhile, a secondary cluster/line of thunderstorms continues to
propagate south/southeastward across central/southwest Nebraska.
Favorable moist/unstable low-level inflow should support this
activity surviving south/southeast into at least central Kansas
early this morning, and possibly all the way into south-central
Kansas by mid-late morning or so. Still quite a bit of uncertainty
on how far south this complex will propagate...anticipate many
forecast updates this morning. Depending on the system's strength
and timing, an outflow boundary will likely lay out somewhere across
southern Kansas, acting as yet another initiation point for hit-or-
miss storms this afternoon-evening. Like yesterday, not expecting
widespread severe weather, although could see isolated occurrences
of quarter size hail and 60-70 mph microburst winds with the
strongest activity. Locally heavy rainfall will continue to be a
threat as well.

Held onto slight chance to chance PoPs tonight, increasing from
north to south early Sunday morning through Sunday, as deterministic
and ensemble consensus approaches shortwave energy from the north.
If the NAM, RAP, HRRR, and GEM models verify, could be looking at a
rather expansive area of thunderstorms/squall line progressing south
Sunday, with a threat for damaging winds and more heavy rainfall.
This certainty is within the realm of possibility given the
moist/unstable airmass amidst decent forcing and modestly increasing
deep layer shear.

Will hold onto modestly high PoPs Sunday night-Monday, as another
lobe of shortwave energy drops south across Mid-America, along the
eastern periphery of stout western CONUS upper ridging. However, if
there indeed is an expansive thunderstorm complex that sweeps south
across the region Sunday, PoPs may end up being much lower Sunday
night-Monday, as the airmass will essentially be worked-over. Stay
tuned.

.LONG TERM...(Tuesday through Friday)
Issued at 335 AM CDT Sat Jul 17 2021

While some differences exist, deterministic and ensemble mean
consensus supports fairly quiet weather much of next week after
Monday, as upper ridging slowly builds in from the west. Meanwhile,
retrograding upper energy across the southern CONUS undercutting the
western/central CONUS ridge should also support cooler than normal
temperatures for at least Monday-Wednesday, with readings warming
back closer to near/above normal for late week and next weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 635 AM CDT Sat Jul 17 2021

Multiple clusters of showers and thunderstorms with heavy rain
continue to impact the region this morning. Once cluster was
located across southeast Kansas, while another complex of storms
was drifting into central and south central KS. Locally heavy rain
and MVFR/IFR will develop at times under the heaviest activity. An
outflow boundary moving south may shift winds to the
north/northeast across central KS impacting KRSL, KSLN and perhaps
KGBD before becoming diffuse allowing an easterly wind to become
reestablished. Showers and storms may return this afternoon and
overnight as another complex of storms drops south out of
Nebraska.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    87  71  88  69 /  40  20  40  40
Hutchinson      89  69  89  67 /  50  20  40  50
Newton          86  69  86  67 /  40  20  40  40
ElDorado        86  70  86  68 /  40  20  40  40
Winfield-KWLD   87  71  87  69 /  30  20  40  40
Russell         90  68  89  66 /  70  40  50  50
Great Bend      88  68  86  66 /  70  30  40  50
Salina          90  70  89  67 /  60  30  50  50
McPherson       89  68  87  66 /  50  20  50  50
Coffeyville     86  71  87  69 /  40  20  40  30
Chanute         86  71  86  69 /  40  20  30  30
Iola            86  70  85  68 /  30  20  30  30
Parsons-KPPF    86  71  87  69 /  40  20  40  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 1 PM CDT this afternoon for KSZ052-053-069>072-
093>096-098>100.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...MWM
Hazardous weather outlook, Jul 17, 4:03 AM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
403 AM CDT Sat Jul 17 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-180915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
403 AM CDT Sat Jul 17 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms will impact the region today and tonight.
While widespread severe weather is not expected, isolated
occurrences of quarter size hail and 60-70 mph winds are possible.
Additionally, pockets of very heavy rainfall and localized flooding
concerns are likely, especially for portions of southeast Kansas
where flooding is currently ongoing.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorm chances will continue Sunday and Monday, with
the highest chances probably Sunday. A few severe thunderstorms are
possible, capable of large hail and damaging winds. Pockets of heavy
rainfall and localized flooding will also remain a concern,
especially where flooding is currently ongoing across southeast
Kansas.

.SPOTTER INFORMATION STATEMENT...

Please relay severe weather, heavy rainfall, and flooding reports to
the National Weather Service.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 17, 4:17 AM CDT, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
417 AM CDT Sat Jul 17 2021

KSZ069-170945-
Butler KS-
417 AM CDT Sat Jul 17 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  North central Butler County in south central Kansas...

* Until 445 AM CDT.

* At 415 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles northeast of Potwin, or 11
  miles north of El Dorado...moving northeast at 15 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  El Dorado Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3789 9692 3795 9695 3803 9705 3809 9685
      3809 9683 3803 9670 3792 9672
TIME...MOT...LOC 0917Z 236DEG 12KT 3798 9690

MCGUIRE
Special weather statement, Jul 17, 5:45 AM CDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
545 AM CDT Sat Jul 17 2021

KSZ047-171115-
Barton KS-
545 AM CDT Sat Jul 17 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Barton County in central Kansas...

* Until 615 AM CDT.

* At 544 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Albert, or near Otis...moving
  east at 20 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Great Bend, Hoisington, Albert, Olmitz, Galatia and Great Bend
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3866 9903 3859 9862 3826 9878 3838 9903
TIME...MOT...LOC 1045Z 288DEG 17KT 3850 9902

MCGUIRE
Special weather statement, Jul 17, 7:29 AM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
729 AM CDT Sat Jul 17 2021

KSZ067-171300-
Reno KS-
729 AM CDT Sat Jul 17 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Reno County in south central Kansas...

* Until 800 AM CDT.

* At 728 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Plevna, or 8 miles northeast of
  Zenith...moving southeast at 40 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Arlington, Partridge, Sylvia, Plevna, Abbyville and Langdon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3817 9847 3817 9835 3802 9796 3773 9829
      3773 9831 3788 9847
TIME...MOT...LOC 1229Z 310DEG 33KT 3803 9836

MCGUIRE
Special weather statement, Jul 17, 8:04 AM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
804 AM CDT Sat Jul 17 2021

KSZ083-092-171330-
Sumner KS-Sedgwick KS-
804 AM CDT Sat Jul 17 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  North central Sumner County in south central Kansas...
  Southwestern Sedgwick County in south central Kansas...

* Until 830 AM CDT.

* At 803 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Viola, or 7
  miles northwest of Clearwater...moving southeast at 25 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Clearwater, Conway Springs, Viola, Lake Afton and Riverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3754 9781 3767 9764 3747 9726 3727 9749
TIME...MOT...LOC 1304Z 311DEG 20KT 3755 9763

HAYES
Special weather statement, Jul 17, 8:16 AM CDT, 55 minutes before
Special Weather Statement
National Weather Service Wichita KS
816 AM CDT Sat Jul 17 2021

KSZ095-096-099-100-171345-
Montgomery KS-Wilson KS-Labette KS-Neosho KS-
816 AM CDT Sat Jul 17 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Montgomery County in southeastern Kansas...
  Southern Wilson County in southeastern Kansas...
  Western Labette County in southeastern Kansas...
  Southwestern Neosho County in southeastern Kansas...

* Until 845 AM CDT.

* At 815 AM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from 5 miles southwest of Thayer to near Coffeyville...
  and moving east at 10 mph.

wind gusts up to 40 mph will be possible with these storms.

* Locations impacted include...
  Coffeyville, Independence, Neodesha, Cherryvale, Caney, Thayer,
  Edna, Dearing, Mound Valley, Elk City, Tyro, Liberty, Havana,
  Bolton, Sycamore, Parsons Tri City Airport, Angola, Dennis, Elk
  City Lake and Big Hill Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3700 9596 3743 9596 3753 9538 3700 9536
TIME...MOT...LOC 1316Z 279DEG 11KT 3745 9556 3704 9554

HAYES
Special weather statement, Jul 17, 8:22 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Wichita KS
822 AM CDT Sat Jul 17 2021

KSZ050-067-082-083-171345-
Reno KS-Rice KS-Sedgwick KS-Kingman KS-
822 AM CDT Sat Jul 17 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Reno County in south central Kansas...
  Southeastern Rice County in central Kansas...
  Southwestern Sedgwick County in south central Kansas...
  Northern Kingman County in south central Kansas...

* Until 845 AM CDT.

* At 821 AM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from 8 miles southwest of Sterling to Cheney...and moving
  southwest at 10 mph.

wind gusts up to 50 mph will be possible with these storms along
with pea sized hail.

* Locations impacted include...
  Hutchinson, Kingman, South Hutchinson, Sterling, Cheney, Haven,
  Nickerson, Garden Plain, Pretty Prairie, Norwich, Arlington, Turon,
  Partridge, Sylvia, Alden, Plevna, Abbyville, Yoder, Murdock and
  Waterloo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3770 9846 3805 9847 3829 9828 3818 9794
      3769 9761 3747 9777 3747 9781 3742 9781
      3740 9782
TIME...MOT...LOC 1321Z 090DEG 3KT 3810 9828 3765 9780

HAYES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:08 AM CDTAreal Flood WarningICTCowley8 hr
Jul 17, 2:16 AM CDTSpecial Weather StatementICTCowley29 min
Jul 17, 2:32 AM CDTFlash Flood Warning Considerable damage threatICTCowley109 min
Jul 17, 3:17 AM CDTFlood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 7 more10 hr
Jul 17, 4:17 AM CDTSpecial Weather StatementICTButler28 min
Jul 17, 5:45 AM CDTSpecial Weather StatementICTBarton30 min
Jul 17, 6:43 AM CDTSevere Thunderstorm WarningICTSedgwick, Sumner36 min
Jul 17, 7:29 AM CDTSpecial Weather StatementICTReno31 min
Jul 17, 8:04 AM CDTSpecial Weather StatementICTSedgwick26 min
Jul 17, 8:16 AM CDTSpecial Weather StatementICTMontgomery29 min
Jul 17, 8:22 AM CDTSpecial Weather StatementICTKingman, Reno23 min
Jul 17, 9:33 AM CDTAreal Flood WarningICTAllen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more8 hr
Jul 17, 10:47 AM CDTFlash Flood Warning Considerable damage threatICTMontgomery, Wilson3 hr
Jul 17, 11:22 AM CDTSpecial Weather StatementICTMontgomery23 min
Jul 17, 11:42 AM CDTSpecial Weather StatementICTWilson, Woodson33 min
Jul 17, 1:54 PM CDTRiver Flood WarningICTWilson18 hr
Jul 17, 2:09 PM CDTRiver Flood WarningICTWilson7 hr

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.